New York, 2019

Hail and Damaging Winds in New York, April 9, 2019

April 9, 2019 · NWS ALY · 5 events in 4 counties and zones

Strong winds developed ahead of a cold frontal boundary on Tuesday, April 9th, 2019. These strong winds resulted in trees being blown down in Albany county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Strong winds developed ahead of a cold frontal boundary on Tuesday, April 9th, 2019. These strong winds resulted in trees being blown down in Albany county. As the cold front passed through the area late in the afternoon, strong thunderstorms developed, which resulted in additional reports of trees down and penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 9, 9:25 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 9, 9:25 AM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1025 AM EDT Tue Apr 9 2019

.SYNOPSIS...
A cold front will bring bring another round of showers to the
region today, with a rumble of thunder possible. Cooler air
moves into the region behind the front, resulting in below
normal temperatures through Thursday. The next chance for
widespread showers arrives Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Line of thunderstorms just east of Lake Ontario showing some
signs of extending southwest into western and central NY. The
western edge of the cold marine low level atmosphere anchored in
New England has lined up along the Litchfield Hills, Berkshires
and Green Mountains. Some low clouds are also slow to erode in
the Lake George Saratoga Region. Based on satellite and other
data trends, this wall between the cold marine air in New
England and the sunny warmer airmass from the NY/New England
border will hold in place most of the day.

Area 12Z soundings and upper air analyses show a zone of
instability and steeper midlevel lapse rates in western NY
tracking east, along with increasing southwesterly boundary
layer flow. There is a fairly distinct low level wind shift
associated with the approaching cold front and convection that
will continue to develop and extend southwest of the current
convection.

The sun and southwest boundary layer flow as well as the south
surface flow will help temperatures reach the upper 50s to lower
60s in sunny areas but right along the edge of the clouds near
the ridges of the Litchfield Hills, Berkshires and Green
Mountains will likely reach only into the 40s.

The convergence along the front and the instability across the
region will support the line of showers and thunderstorms, a few
of which will likely be strong enough for some enhanced wind
gusts and small hail in places. Most if not all the storms will
be sub severe but still, any thunderstorms with potential gusty
winds and small hail could get some attention. Previous AFD has
some details into tonight and is below...

Tonight, skies will still be mostly cloudy as we remain under
the influence of the upper level trough. High terrain areas
downwind of the lake may even see some light snow showers
overnight. Temperatures will drop into the mid 20s to mid 30s
for lows.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Cold air advection continues on Wednesday with gusty northwest
winds in place. Skies will gradually clear as the upper level
trough pushes east and upper heights begin to rise throughout
the day. Afternoon highs will range from near 40 in the high
terrain to the lower 50s.

Wednesday night will be quite chilly compared to recent days.
Under mostly clear skies and light winds, temperatures are
expected to drop into the 20s, compared to the normal low of 35
degrees for Albany.

Thursday will be another dry and near-seasonable day as upper
level ridging builds into the region. Afternoon highs will reach
the mid 40s to lower 50s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A fairly active extended forecast is expected for eastern NY and
western New England with a pair of storm systems impacting the
region Friday into early Saturday, and another system late Sunday
into Monday.

Thursday Night...A surface anticylone moves off the New England
Coast with a return southerly flow with mid and upper level heights
increasing across the Northeast and East Coast.  Meanwhile, a strong
mid and upper level long wave trough will be moving from the central
Plains into the MS River Valley.  The closed compact H500
circulation embedded in the upper trough associated with a potent
sfc cyclone will be moving towards IA and MN.  The intense cyclone
will be making slow and steady progress into the Upper Midwest and
western Great Lakes Region. Downstream over the forecast area, a
warm front will move through with limited low-level moisture with
it, except for a few light rain or snow showers over the western
Adirondacks where slight chance PoPs were used.  In the warm
advection regime, low temps will generally be in the mid 30s to
around 40F with a few upper 20s to lower 30s over the mtns.

Fri-Fri night...A strong south to southwest low-level jet moves over
the region in advance of a cold front slowly approaching from the
west.  The medium range guidance shows the downstream ridging
holding tough for the majority of Friday with PoPs increasing in the
late afternoon into the evening into the likely range due to the
strong low-level convergence with the front.  There is a solid
connection with Gulf moisture based on the low-level trajectories as
the integrated water vapor transport increases. H850 temps rise 1 to
2 STD DEVs above normal with low-level +v-anomalies of +2 to +3 STD
DEVs above normal based on the latest 00Z GEFS.  The H850 moisture
flux convergence also increases close to +3 to +4 STD DEVs above
normal.  The strong synoptic lift with the front coupled with the
tight thermal boundary and some elevated instability warrants at
least a slight chance of thunder west of the Hudson River Valley
prior to nightfall, and then expanded eastward across the rest of
the area before midnight.  Total QPF could range from a half an inch
to an inch with this system with some locally higher amounts with a
moderate to locally heavy burst of rain. Highs on Friday will range
from the 50s to lower 60s with breezy conditions with southerly
winds of 15 to 25 mph. Lows in the cold advection Friday night with
the frontal passage will be in the mid and upper 40s with a few
lower 50s in the mid Hudson Valley, and upper 30s to lower 40s over
the southern Adirondack and southern Greens.

Saturday...A secondary cold front moves through early on with
another surge of cold advection. In the broad southwest flow the
effects of the cold advection may be muted by local terrain
enhancements or downsloping in the Hudson River Valley. Some lake
enhanced rain showers or upslope showers are possible outside of the
Hudson River Valley, but it should be a fairly dry day with highs in
the mid 40s to mid 50s over the mtns, and mid 50s to mid 60s in the
valleys.  It will still be breezy with the upper low passing to the
north.

Saturday night into Monday...High pressure briefly builds in
Saturday night but attention shifts to an impressive southern stream
disturbance lifting northeast from the lower MS River Valley Sunday
morning. After a cold start with lows mainly in the upper 20s to mid
30s north and west of the Capital District, and upper 30s to around
40F south and east, clouds will be quickly advancing ahead of a warm
front.  The 00Z EC is faster than the GFS with the warm advection
rainfall moving in with the positively tilted upper trough
initially. However, the EC insists on taking the parent low west of
the Appalachians and intensifies it over the Midwest with some
northern stream energy phasing in with the trough becoming
negatively tilted.  A  secondary low would impact the region late
Sunday into Sunday night with periods of rain and perhaps mountain
snow. The 00Z GFS has the system unphased with a sfc cyclone moving
along the East Coast with an initial shot of isentropic lift late
Sunday pm, but things would get interesting with the track of the
sfc low near of just south of Long Island between 06Z-12Z MON where
the potentially heavy pcpn combined with cold air drawn into the
system could produce some mountain snow that could transition to the
valley floors.  This system has a lot of spread and uncertainty in
the Ensembles.  We went with more rain than snow, except for the
higher terrain late Sunday night into Monday morning.  The pcpn
could linger into Monday afternoon depending where the parent system
closes off over the Great Lakes Region, and where the secondary or
coastal wave goes. This could be a heavy pcpn event and the track
and thermal profiles will be critical for the ptype Sunday into
Monday.  Highs Sunday and  Monday will generally be in the 50s in
the lower terrain, and upper 30s to 40s over the hills and mtns.
Lows Sunday night are forecasted in the 30s, except some upper 30s
over the mtns.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
A frontal boundary near the NY and PA border will lift back as a
warm front today towards the I-90 corridor, but a low pressure
system passing across northern NY and southern Quebec will bring
a cold front through this afternoon with another round of
showers with perhaps a few isolated thunderstorms.

Complicated conditions this morning with IFR/LIFR conditions
with some intervals of fog/mist at KGFL/KPSF, but low stratus is
dominate especially at KGFL. The low stratus will likely
continue until 14Z-16Z before rising to MVFR levels. Further
south some MVFR stratus may form over KALB/KPOU where the skies
have cleared some and the winds have gone light to calm prior to
15Z. Overall, a low confidence forecast, but any low stratus in
IFR levels should burn off by noontime.

The short-wave and cold front arrive between 16Z-20Z, and we
tried to use TEMPO groups for the showers which could produce
MVFR cigs/vsbys. We used TEMPO groups earliest at KGFL 17Z-21Z,
and then 18Z-22Z KALB, 19Z-23Z at KPSF, and 20Z-00Z at KPOU.
The showers may linger a bit at KALB/KGFL with MVFR conditions.
We did not include thunderstorms at this time due to low
probabilities and confidence. However, their is an isolated
threat from Albany south and west.

A trend to high MVFR or low VFR cigs is likely early this
evening, and then when drier air moves in the wake of the front
expect conditions to continue VFR overnight with a clearing
trends south and east of KALB. Sct-bkn stratocumulus 3.5-5 kft
AGL is possible from ALY north and west overnight.

The winds will be light and variable at sunrise at 6 kts or
less, becoming south/southeast at 6-12 kts in the late morning
and then veer to southwest 8-14 kts ahead of the cold front with
some gusts 20-25 kt at KALB, and then shift to the west to
northwest at 8-15 kts with the frontal passage in the late pm
and early evening with a few gusts in the 20-25 kt range at
KALB/KPSF.

Outlook...

Tuesday Night: Moderate Operational Impact. Breezy Chance of SHRA.
Wednesday: Low Operational Impact. Breezy NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: High Operational Impact. Likely SHRA.
Friday Night: High Operational Impact. Likely SHRA.
Saturday: Low Operational Impact. Breezy Slight Chance of SHRA.

&&

.FIRE WEATHER...
A cold front will bring bring another round of showers to the
region today, with a rumble of thunder possible. Cooler air
moves into the region behind the front, resulting in below
normal temperatures through Thursday. The next chance for
widespread showers arrives Friday.

Showers are likely with perhaps an isolated thunderstorm in our
region today with around a quarter inch of rain expected.
Minimum RH values Wednesday as high pressure builds in, will be
40 to 55 percent.

Winds will be from the south at 15 mph or less this morning
then shift to northwest at 15 to 25 mph late this afternoon.

&&

.HYDROLOGY...
No widespread hydrological problems are expected the next
several days into the middle of next week. Some elevated
flows due to snow melt across the southern Adirondacks and Upper
Hudson Region are possible today.

A cold front and an upper level disturbance will bring more
showers and isolated thunderstorms today into this evening with
QPF amounts around a quarter of an inch.

Drier weather will return for the mid week before the next
system arrives on Friday.

Some within bank rises are possible on rivers with the rainfall
and some snowmelt from the snowpack in the southern Adirondacks
and southern Greens during the week. The most recent MMEFS
guidance indicates a few points, such as Hope and Riverbank,
reach action stage but none are forecast to reach minor flood.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JLV
NEAR TERM...NAS/JLV
SHORT TERM...JLV
LONG TERM...Wasula
AVIATION...Wasula
FIRE WEATHER...JLV
HYDROLOGY...JLV
Hazardous weather outlook, Apr 9, 9:42 AM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1042 AM EDT Tue Apr 9 2019

CTZ001-013-MAZ001-025-NYZ032-033-041>043-053-054-060-061-065-066-083-
084-VTZ013>015-101100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Northern Saratoga-
Northern Warren-Northern Washington-Western Rensselaer-
Eastern Rensselaer-Western Columbia-Eastern Columbia-
Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
1042 AM EDT Tue Apr 9 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, The southern Adirondacks, Lake George Saratoga
Region, Taconics and southern Vermont.

.DAY ONE...Today and tonight.

Scattered non severe thunderstorms are expected this afternoon. Some
thunderstorms could produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ038>040-047>052-058-059-063-064-082-101100-
Southern Herkimer-Southern Fulton-Montgomery-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Greene-Eastern Greene-
Western Ulster-Eastern Ulster-Northern Fulton-
1042 AM EDT Tue Apr 9 2019

This Hazardous Weather Outlook is for the Mohawk Valley, Capital
Region, Hudson Valley, Schoharie Valley and eastern Catskills.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon.
Scattered thunderstorms are expected that could produce gusty winds
and small hail. A wind gust to 58 mph and isolated hail larger than a
half inch cannot be ruled out but most of the thunderstorm activity
is expected to be non severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 9, 12:27 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Albany NY
127 PM EDT Tue Apr 9 2019

NYZ033-041-042-082-091800-
Hamilton-Northern Fulton-Northern Warren-Northern Saratoga-
127 PM EDT Tue Apr 9 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HAMILTON...WEST
CENTRAL WARREN...NORTHWESTERN SARATOGA AND NORTHEASTERN FULTON
COUNTIES...

At 127 PM EDT, a strong thunderstorm was located 8 miles southwest of
Sacandaga Campground, or 16 miles north of Gloversville, moving east
at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Edinburg, Northville, Wells, Sacandaga Campground, Harrisburg, Hope,
Benson, West Day, Hope Falls, Tenantville, Blackbridge, Bakertown,
Whitehouse, Maple Grove, Clarkville and Upper Benson.

LAT...LON 4320 7449 4337 7449 4351 7403 4323 7402
TIME...MOT...LOC 1727Z 258DEG 37KT 4328 7441

JEC
Special weather statement, Apr 9, 12:53 PM EST, 1 minute before
Special Weather Statement
National Weather Service Albany NY
153 PM EDT Tue Apr 9 2019

NYZ039>041-047>050-082-083-091830-
Southern Fulton-Eastern Schenectady-Schoharie-Northern Fulton-Western
Schenectady-Montgomery-Southeast Warren-Southern Saratoga-Northern
Saratoga-
153 PM EDT Tue Apr 9 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SCHENECTADY...
SOUTHERN WARREN...NORTHWESTERN SARATOGA...EASTERN FULTON...NORTHERN
SCHOHARIE AND MONTGOMERY COUNTIES...

At 153 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Northampton Beach Public Campground to
Ames. Movement was east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Amsterdam, Gloversville, Johnstown, Cobleskill, Canajoharie, Fonda,
Glenville, Corinth, Broadalbin, Hagaman, Edinburg, Northville,
Schoharie, Richmondville, Mayfield, Sharon Springs, Fort Johnson,
Galway, Ames and Northampton Beach Public Campground.

This includes the following highways...
 Interstate 88 between exits 20 and 23.
 Interstate 90 between exits 27 and 29.

LAT...LON 4322 7430 4322 7422 4325 7422 4326 7414
      4330 7369 4264 7429 4264 7463 4274 7467
      4283 7465 4284 7468
TIME...MOT...LOC 1753Z 269DEG 38KT 4317 7417 4281 7459

JEC

The radar

The Albany radar (KENX), 91 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 strong wind, 1 hail. Local standard time, as filed.

Hail, Herkimer

When
April 9, 12:54 PM EST
Where
Herkimer County, 2.31 mi NNE of Millers Mills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.960, -75.060

Thunderstorm Wind, Schoharie

When
April 9, 1:10 PM EST
Where
Schoharie County, Cobleskill
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.670, -74.480

A tractor trailer was blown over on Interstate 88 between exits 21 and 22. Emergency services were dispatched with no reports of injuries.

Strong Wind, Eastern Albany

When
April 9, 1:15 PM EST
Where
Eastern Albany forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Multiple trees and branches were blown down.

Strong Wind, Eastern Albany

When
April 9, 1:30 PM EST
Where
Eastern Albany forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

A large willow tree was blown onto a parked truck.

Thunderstorm Wind, Schenectady

When
April 9, 1:42 PM EST
Where
Schenectady County, 0.51 mi W of Hawthorne Hill
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.800, -73.880

A pine tree snapped on Ruffner Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819071, 819072, 819074, 819075, 819073.